Probable doxycycline-induced acute pancreatitis

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

A probable case of doxycycline-induced pancreatitis is reported.

Summary

A 51-year-old man was admitted to the emergency department with a one-week history of extreme fatigue, malaise, and confusion. Three days earlier he had been started on empirical doxycycline therapy for presumed Lyme disease; he was taking no other medications at the time of admission. A physical examination was remarkable for abdominal tenderness. Relevant laboratory data included a lipase concentration of 5410 units/L (normal range, 13–60 units/L), an amylase concentration of 1304 (normal range, 28–100 units/L), and a glycosylated hemoglobin concentration of 15.2% (normal, <5.7%). Tests for immunoglobulin G4, Lyme disease antibodies, influenza strains, human immunodeficiency virus, and hepatitis A, B, and C were all negative. Blood, urine, cerebrospinal fluid, and respiratory cultures showed no growth. Abdominal computed tomography findings were consistent with acute pancreatitis (AP). The patient was admitted to the intensive care unit and intubated, and doxycycline was discontinued. With vasopressor support, aggressive fluid resuscitation, hemodialysis, and an insulin infusion, the patient's clinical course rapidly improved over five days. Scoring of the case via the method of Naranjo et al. yielded a score of 6, indicating a probable adverse reaction to doxycycline.

Conclusion

A man developed AP three days after starting therapy with oral doxycycline, and the association between drug and reaction was determined to be probable. His case appears to be the third of doxycycline-associated AP, although tigecycline, tetracycline, and minocycline have also been implicated as causes of AP.

Related Topics

    loading  Loading Related Articles